Heavy Rain, Dallas
- When
- July 5, 6:00 AM CST to July 6, 6:00 AM CST
- Where
- Dallas County, 1.73 mi SE of Waukee
- Reported by
- CoCoRaHS
- Coordinates
- 41.600, -93.880
CoCoRaHS report of 2.08 inches of rain over a 24 hour period.
4 respectively in the State Center area. A couple instances of flash flooding were observed as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Overnight and morning rainfall was heavy, totally in excess of 2 inches in many locations, including high values of 4.2 and 6.4 respectively in the State Center area. A couple instances of flash flooding were observed as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 5:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 653 AM CDT SUN JUL 5 2015 .SHORT TERM /TODAY/... ISSUED AT 256 AM CDT SUN JUL 5 2015 HIGH PRESSURE HAS SHIFTED OFF TO THE SOUTHEAST WITH AN AREA OF LOW PRESSURE APPROACHING THE REGION CENTERED ACROSS THE NORTHERN HIGH PLAINS. THIS AREA OF LOW PRESSURE WILL SHIFT ESE TODAY BECOMING CENTERED OVER CENTRAL SD/NE BY LATE TODAY. SOUTHERLY FLOW WILL INCREASE AHEAD OF IT WITH THE SFC PRES GRADIENT TIGHTENING ACROSS IOWA. THIS WILL CREATE BREEZY CONDITIONS BY THIS AFTERNOON...AND WAA WILL ALLOW FOR TEMPS TO PUSH INTO THE MID TO UPPER 80S ACROSS THE CWA TODAY. AN AREA OF THUNDERSTORMS HAS DEVELOPED OFF TO THE NORTHWEST OF THE CWA...WITH THE ACTIVITY EXPECTED TO SLOWLY PUSH EAST AND DIMINISH THROUGH SUNRISE. THEREFORE EXPECT DRY CONDITIONS TO HOLD ON FOR TODAY...WITH INCREASING CLOUD COVER AS MOISTURE INCREASES ALOFT AS WELL. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 256 AM CDT SUN JUL 5 2015 FORECAST FOCUS IS ON POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS PRODUCING HEAVY RAIN LATE TONIGHT THROUGH MONDAY. AN UPPER TROUGH DIGGING INTO THE NORTHERN PLAINS WILL DRIVE A SURFACE COLD FRONT SOUTHEAST THROUGH THE CORN BELT. THIS FRONT WILL INTERACT WITH A MOIST BOUNDARY LAYER WITH PRECIPITABLE WATER VALUES PROGGED NEAR 2 INCHES. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR AND ALONG THIS FRONT AS THE FRONT APPROACHES NORTH CENTRAL IOWA EARLY MONDAY MORNING. THE FRONT WILL CONTINUE TO MOVE THROUGH THE STATE AND EXIT SOUTHEAST IOWA BY EARLY TUESDAY MORNING. FORECAST MODELS PROG 0-3 KM BULK SHEAR NEAR 35 TO 45 KNOTS BRINGING A RISK FOR DAMAGING WINDS. AHEAD OF THE FRONT...DAYTIME HEATING WILL AID INSTABILITY WITH MODELS DEPICTING MU CAPE NEAR 2000 J/KG MONDAY AFTERNOON. LAPSE RATES WILL BE SUFFICIENT FOR A MARGINAL HAIL RISK. HEAVY RAIN WILL BE REALIZED WHERE STRONGER UPDRAFTS MATERIALIZE WITH LOCALIZED FLASH FLOODING POSSIBLE DUE TO HIGH RAINFALL RATES AND WHERE SHOWERS AND THUNDERSTORMS TRACK OVER THE SAME LOCATIONS. BEHIND THE DEPARTING COLD FRONT...SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST BRINGING A COOLER AND DRIER AIRMASS TO THE REGION. HIGH TEMPERATURES TUESDAY AND WEDNESDAY WILL BE 10 TO 15 DEGREES BELOW NORMAL HIGH TEMPERATURES FOR THIS TIME OF THE YEAR. MID WEEK THE SURFACE HIGH WILL BUILD TO THE EAST BRINGING THE RETURN OF SOUTHERLY FLOW TO IOWA AND A WARMING TREND. ISENTROPICUPGLIDE WILL BE SUPPORTIVE OF SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT ACROSS SOUTHERN IOWA. THERE IS GENERAL AGREEMENT BETWEEN FORECAST MODELS OF AN UPPER RIDGE STRENGTHENING OVER THE SOUTHERN PLAINS. SHORTWAVES MOVING UP AND OVER THE RIDGE THROUGH THE CORN BELT WILL PROVIDE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS LATE IN THE WEEK. && .AVIATION...05/12Z ISSUED AT 653 AM CDT SUN JUL 5 2015 VFR CONDITIONS EXPECTED THROUGHOUT MUCH OF THE PERIOD. INITIALLY MAY HAVE A BRIEF VSBY REDUCTION AT KOTM WITH LIGHT FOG...OTHERWISE CLOUDS TO INCREASE THROUGH THE DAY AHEAD OF AN AREA OF LOW PRESSURE APPROACHING FROM THE NORTHWEST. A FRONTAL BOUNDARY WITH PUSH THROUGH LATE TONIGHT INTO MONDAY WITH CHANCES FOR PRECIPITATION. HAVE HIGHLIGHTED WITH VCSH AT KFOD AND KMCW. BEST CHANCES FOR THE OTHER STATIONS WILL BE BEYOND THE CURRENT FORECAST PERIOD. SOUTHERLY WINDS TO INCREASE ACROSS THE AREA TODAY AND THEN LOSE THE GUSTINESS THIS EVENING...BUT REMAIN SOMEWHAT UP OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...ANGLE AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 AM CDT SUN JUL 5 2015 IAZ004>007-015>017-023>025-033>035-044-045-060915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 407 AM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO MONDAY. MODERATE TO HEAVY RAIN IS EXPECTED WITH THE STORMS. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS THUNDERSTORMS ARE LIKELY MONDAY. MODERATE TO HEAVY RAIN IS EXPECTED WITH THE STORMS. A FEW STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE NIGHT AND MONDAY. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-060915- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 407 AM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD THUNDERSTORMS ARE LIKELY MONDAY. MODERATE TO HEAVY RAIN IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE. A FEW STRONG TO SEVERE STORMS MAY OCCUR PRODUCING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY.
The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
24 heavy rain, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
CoCoRaHS report of 2.08 inches of rain over a 24 hour period.
CoCoRaHS report of 2.20 inches of rain.
Coop observer reported 2.82 inches of rain over the last 24 hours.
CoCoRaHS report of 2.60 inches of rain over the last 24 hours.
Coop observer reported 2.40 inches of rain over the last 24 hours.
Coop observer reported 2.75 inches of rain over the last 24 hours.
Coop observer reported 1.75 inches of rain over the last 24 hours.
CoCoRaHS 24 hour rainfall report of 1.60 inches of rain.
Coop observer reported 2.30 inches of rain over the last 24 hours.
NWS Employee measured 2.01 inches of rain over the last 24 hours at the office.
CoCoRaHS report of 1.81 inches of rain over the last 24 hours.
CoCoRaHS report of 1.61 inches of rain over the past 24 hours.
Trained spotter reported 3.5 inches of rain over the last 24 hours.
Trained spotter reported 2.50 inches of rain over the last 24 hours.
Updated 24 hour rainfall amount of 3.14 inches over the last 24 hours at the Marshalltown airport.
Updated 24 hour rainfall total of 1.57 inches at the Ames Municipal Airport.
Updated 24 hour rainfall total of 2.28 inches at the NWS Des Moines Office.
Denison AWOS reported 1.57 inches of rain from midnight through 7am.
ASOS site reported 2.11 inches since midnight.
Updated Marshalltown ASOS report of 2.87 inches of rain since midnight.
Marshall county Emergency Manager measured 4.20 inches of total rainfall for the event.
Trained spotter measured 1.80 inches of rain so far today. Most of the rain came in the previous 2 hours.
Trained spotter reported 2.92 inches of rain since 3am.
A large tree was downed along with some other smaller branches.
An 18 inch diameter tree downed along with smaller 4 inch branches down nearby.
Water of unknown depth across Highway 44 in two spots 3 miles east of Dallas Center.
Water reported to be about a foot deep across Highway 65 and Lincoln Highway and also north of Colo on Highway 65 and 190th St.
Emergency Manager reports water over roadways in the city of Colo.
Updated 24 hour rainfall amount of approximately 6.40 inches reported by the county Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585293, 585295, 585298, 585306, 585310, 585311, 585315, 585319, 585323, 585321, 585327, 585339, 585337, 585301, 585317, 585342, 585345, 585300, 585308, 585314, 585316, 585326, 585305, 592413, 585336, 585291, 585332, 585341, 585318.